South Carolina, 2014

Hail and Damaging Winds in South Carolina, September 2, 2014

September 2, 2014 · NWS CAE · 8 events in 5 counties and zones

Some severe storms took down trees and powerlines in the Midlands of South Carolina. Power outages were minimal and fixed quickly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Some severe storms took down trees and powerlines in the Midlands of South Carolina. Power outages were minimal and fixed quickly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 2, 12:58 PM EST, 32 minutes earlier.

Area forecast discussion, Sep 2, 12:58 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT TUE SEP 2 2014

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND INTO THE FORECAST AREA FROM THE ATLANTIC
THROUGH THURSDAY. A PERSISTENT UPPER RIDGE WILL HELP MAINTAIN THE
HOT TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION HAS ERUPTED ACROSS FAR SOUTHERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA...JUST EAST OF THE MCV THAT WAS NOTED ON VISIBLE
SATELLITE IMAGERY EARLIER TODAY. ALSO ISOLATED STORMS DEVELOPING
ACROSS PARTS OF THE PEE DEE NORTHWARD INTO CENTRAL NORTH
CAROLINA...BUT MUCH OF THE FORECAST AREA REMAINS RAIN FREE AT THE
MOMENT. NOTICEABLE LACK OF CONVECTION AND EVEN CUMULUS DEVELOPMENT
ACROSS CENTRAL MIDLANDS AND UPPER CSRA LIKELY A RESULT OF MID
LEVEL CLOUDS EARLIER LIMITING INSTABILITY AND HOLDING ON TO HIGHER
CIN.

MESOANALYSIS SHOWS LIFTED INDEX VALUES AS HIGH AS -7C TO -8C IN
THE EASTERN MIDLANDS AND LOWER CSRA...WHERE ONGOING CONVECTION
RESIDES. TEMPERATURES HAVE CLIMBED INTO THE LOWER TO MID 90S AND
EXPECT SCATTERED CONVECTION TO CONTINUE TO DEVELOP THROUGH THE
AFTERNOON. WEAK FLOW IN THE ATMOSPHERIC COLUMN UNDER THE
INFLUENCE OF WEAK HIGH PRESSURE AT THE SURFACE AND ALOFT WILL LEAD
TO SLOW STORM MOVEMENT AND PULSE CONVECTION THAT WILL BECOME
OUTFLOW DOMINATED. POSSIBILITY EXISTS FOR ISOLATED SEVERE
STORMS DUE TO PRECIPITATION LOADING AND SLIGHTLY COOLER 500MB
TEMPS AROUND -9C. LOCALLY HEAVY RAIN AND ISOLATED FLOODING ALSO
POSSIBLE DUE TO TRAINING AND NEARLY STATIONARY STORM MOVEMENT.

AFTERNOON AND EVENING CONVECTION EXPECTED TO DIMINISH WITH THE
LOSS OF HEATING THIS EVENING AND POPS DIMINISH AFTER 10PM. SHOULD
BE PLENTY OF CONVECTIVE DEBRIS CLOUDS OVERNIGHT WHICH WILL LIMIT
RADIATIONAL COOLING EARLY. OVERNIGHT LOWS IN THE LOWER TO MID 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
THE SURFACE RIDGING EAST AND SOUTH OF THE FORECAST AREA WILL
CONTINUE TO DOMINATE. A WEAKENING FRONT APPROACHING FROM THE
NORTHWEST SHOULD STALL BEFORE REACHING THE AREA. HOWEVER...STRONG
HEATING WITH DEEP MOISTURE PLUS SOME CONVERGENCE ASSOCIATED WITH
LEE-SIDE TROUGHING SHOULD HELP SUPPORT THUNDERSTORMS. COVERAGE
SHOULD BE LIMITED BECAUSE OF CONTINUED UPPER-LEVEL RIDGING AND
SLOW STORM MOVEMENT. THE GUIDANCE CONSENSUS SUPPORTS POPS AROUND
30 PERCENT. HEAVY RAIN MAY OCCUR WITH ANY THUNDERSTORMS BECAUSE OF
SLOW STORM MOVEMENT AND PRECIPITABLE WATER NEAR 2 INCHES. RECENT
VERIFICATION FAVORS THE WARMER TEMPERATURE GUIDANCE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE GFS AND ECMWF SHOW RIDGING EXTENDING INTO THE AREA FROM THE
ATLANTIC DOMINATING EARLY IN THE MEDIUM-RANGE PERIOD. SUFFICIENT
MOISTURE COMBINED WITH HEATING SHOULD SUPPORT SCATTERED MAINLY
DIURNAL THUNDERSTORMS. THE MODELS DISPLAY A COLD FRONT IN THE AREA
SUNDAY AND MONDAY SUPPORTING AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS. THE GFS...ECMWF...AND EKD MOS HAVE POPS 20 TO 30
PERCENT EARLY INCREASING TO 30 TO 40 PERCENT BY THE END OF THE
PERIOD. ABOVE NORMAL TEMPERATURES SHOULD LOWER TO NEAR NORMAL
TOWARD THE END OF THE PERIOD BECAUSE OF INCREASED CLOUDINESS
ASSOCIATED WITH THE FRONT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTIVE DEVELOPMENT UNDERWAY WITH TEMPERATURES PUSHING INTO THE
MID 90S AND ABUNDANT LOW LEVEL MOISTURE IN PLACE. BULK OF THE
CONVECTION SHOULD REMAIN EAST OF THE TERMINALS BUT OGB MAY BE
IMPACTED AND WILL CARRY TEMPO TSRA 19Z-22Z TIME FRAME AND AMEND AS
NEEDED AT OTHER TERMINALS. DEBRIS CLOUDS LIKELY THROUGH THE EARLY
EVENING INTO OVERNIGHT SHOULD INHIBIT FOG DEVELOPMENT BUT CANNOT
RULE OUT SOME MVFR VSBYS AT OGB/AGS...ESPECIALLY IF RAINFALL IS
OBSERVED. SOUTHERLY WINDS THIS AFTERNOON WILL BECOME LIGHT AND
VARIABLE TO CALM OVERNIGHT BEFORE PICKING BACK UP AFTER 15Z
WEDNESDAY.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN LATE NIGHT
AND EARLY MORNING STRATUS AND FOG. SCATTERED MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 2, 2:25 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
325 AM EDT TUE SEP 2 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
325 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
POSSIBLY CONTAIN DAMAGING WIND. LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 7:34 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
834 AM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     1 ESE WOODFIELDS        34.05N 80.91W
09/01/2014                   RICHLAND           SC   OTHER FEDERAL

            FORT JACKSON REPORTED TWO TREES DOWN ALONG
            WITH SEVERAL POWER OUTAGES.

&&

LCV
Local storm report, Sep 2, 9:15 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1015 AM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     2 WSW NEW ELLENTON      33.41N 81.72W
08/31/2014                   AIKEN              SC   UTILITY COMPANY

            AIKEN ELECTRIC COOPERATIVE REPORTED POWER
            OUTAGES DUE TO TREES ON POWER LINE.

&&

LCV

The radar

The Columbia radar (KCAE), 138 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Chesterfield

When
September 2, 1:30 PM EST to 1:34 PM EST
Where
Chesterfield County, 1.33 mi WSW of Cheraw
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.670, -79.900

Sheriff dispatch reported that officers observed dime size hail near the town of Cheraw.

Thunderstorm Wind, Chesterfield

When
September 2, 1:33 PM EST to 1:37 PM EST
Where
Chesterfield County, 1.79 mi NW of Montrose
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
34.650, -79.890

Cheraw State Park Golf Course reported several trees down along with dime size hail.

Thunderstorm Wind, Aiken

When
September 2, 4:10 PM EST to 4:14 PM EST
Where
Aiken County, 4.27 mi ENE of Beech Is
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.440, -81.810

SC Highway Patrol reported trees down on Storm Branch Road at Boyd Pond Road.

Hail, Aiken

When
September 2, 4:15 PM EST to 4:19 PM EST
Where
Aiken County, 4.27 mi WSW of New Ellenton
Measured
1 in hail
Reported by
Public
Coordinates
33.400, -81.770

Public reported via facebook that quarter size hail fell on Hwy 278 west of New Ellenton.

Thunderstorm Wind, Lancaster

When
September 2, 4:45 PM EST to 4:49 PM EST
Where
Lancaster County, 1.14 mi E of Camp Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.750, -80.660

DOT reported a tree down at Potter Road and Pink Plyer Road, and another tree down near SC Hwy 9 and Hwy 522.

Thunderstorm Wind, Chesterfield

When
September 2, 5:01 PM EST to 5:05 PM EST
Where
Chesterfield County, 1.33 mi WSW of Cheraw
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.670, -79.900

Chesterfield County Dispatch reported trees down on Hwy 1 near the National Guard Armory.

Thunderstorm Wind, Richland

When
September 2, 5:07 PM EST to 5:10 PM EST
Where
Richland County, 2.39 mi ESE of Pontiac
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.120, -80.810

SC Highway Patrol reported trees down at Jacobs Millpond Road and Sandy Oaks Road.

Thunderstorm Wind, Kershaw

When
September 2, 5:10 PM EST to 5:14 PM EST
Where
Kershaw County, 2.67 mi ESE of Blaney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.130, -80.760

SC Highway Patrol reported a tree down on I-20 at mile marker 83 east bound.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 532173, 532175, 532176, 532174, 532177, 532178, 532179, 532181.